Husband takes Tylenol every six hours all day and still has horrific headaches?

Ask the Clinician Health Pro
  • Full Question:

    My husband has had an array of medical issues since 2000. He has polycystic kidney disease for which he received a kidney transplant in 2005.  Due to an untreated bacterial infection (most likely from the transplant surgery), he contracted bacterial endocarditis and had his aortic valve replaced with an artificial valve shortly thereafter.  In 2006, he had a massive subdural hematoma, the cause of which is uncertain.  He had a craniotomy, and although not expected to survive, has recuperated and is doing amazingly well except for one thing.  Throughout these ongoing problems, he resisted taking narcotic pain medications and opted to take Tylenol to treat his pain. He was fearful he would become addicted to the narcotics and ironically, has become addicted to Tylenol instead. This has resulted in a severe case of rebound headaches and has been going on for years.

    Add This Infographic to Your Website or Blog With This Code:

     

    He takes Tylenol every six hours all day and still has horrific headaches that incapacitate him, tighten his neck muscles and wake him up from a deep sleep. He has received the standard treatments such as Topamax, Pamelor, muscle relaxers, various anti-depressants and has never successfully has broken the headache cycle.  This has severely impacted his quality of life and we are at our wits end.  Is there any other treatment available that is more aggressive that might help?

     

    Thank you in advance for your consideration. Donna.

     

    Full Answer:

    Dear Donna;

     

    There are many treatments that might help, but first, your husband is going to have to stop the acetaminophen so the underlying headache can be seen, diagnosed, and treated. In other words, the medication overuse headache (MOH) needs to be eliminated to see what headache remains once it is gone. His use of acetaminophen may have induced MOH as soon as a week from the time he started using it daily, so one must wonder if he would have daily headaches once the MOH cycle is stopped.

     

    Most pain relievers and NSAIDs can cause MOH if taken more than two or three days a week, but each person's system responds differently, and it may be possible to find one that doesn't induce MOH for your husband. You did mention several medications that he had tried for prevention of his headaches, but if he was already experiencing MOH when he tried them, that may be why they were ineffective for him. There is some data on Topamax preventing headache despite MOH, but there conflicting data showing that some people cannot reduce their headache burden until MOH is resolved. It's not necessarily aggressive treatment that your husband needs; it's treatment that's effective for him. Unfortunately, trial and error is the only way to determine which treatment is effective for headache prevention in a given individual. The good news is that there are now over 100 agents in use for headache and Migraine prevention, so continued efforts pay off. It's important that treatments tried for prevention be given a fair trial period of three months as it often takes that long to truly judge their effectiveness.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    The best course of action at this point is for your husband to seek care from a headache expert / specialist. It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

     

    These articles will help you understand medication overuse headache and headache prevention better:

    It should be noted also that there is an additional reason to reduce the amount of acetaminophen your husband is taking, and that's the potential kidney and liver damage from overuse of acetaminophen.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2011.
    Last updated February 20, 2011.

Published On: February 20, 2011